Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 114, NWS Charleston, SC

August 4, 2005Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 4, 2005, 7:15 PM EDT for Colleton County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2005, 7:15 PM EDT (23:15 UTC)
Expired
Aug 4, 2005, 8:00 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 363 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:38 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 4, 6:38 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
638 PM EDT THU AUG 4 2005

.UPDATE...WILL BE UPDATING INLAND ZONES TO INCREASE RAIN CHANCE THIS
EVENING. STORMS STILL GOING STRONG WITH ADDITIONAL BOUNDARY
INTERACTIONS EXPECTED OVER THE NEXT FEW HOURS. CONDITIONS WILL
REMAIN DRY ALONG THE COAST.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...SOME ISOLATED CONVECTION
STARTING TO FIRE ALONG WEAK SFC CONVERGENCE AXIS FROM ERN NC SWD
INTO THE SC MIDLANDS. EXPECT THIS BNDRY TO REMAIN INLAND THIS EVE
WITH DRY CONDITIONS OVERNIGHT AND LOWS 70 TO 75. THERE COULD BE SOME
PATCHY LIGHT FOG AGAIN BUT DO NOT THINK IT WILL BE ENOUGH TO MENTION
IN ZFP. THE SFC HIGH CURRENTLY CENTERED OVER THE APLCN MTNS WILL
SHIFT OFF THE COAST FRI ALLOWING A FRNTL BNDRY TO APPROACH FROM THE
NW. HOWEVER...NAM CONTINUES TO SHOW RIDGING DOWN THE COAST INTO THE
AREA AND THUS KEEPS THE FRNT WELL TO OUR N WHILE ALSO KEEPING MOST
OF THE MOISTURE TO OUR S. AT LEAST NOW THE NAM ALSO DEVELOPS A SFC
LOW ALONG THE GULF COAST LIKE THE GFS HAS BEEN SHOWING.
HOWEVER...RIDGING AT THE SFC AND ALOFT OVER THE SERN SEABOARD SHOULD
KEEP THINGS MAINLY DRY THROUGH SAT. BEST RAIN CHCS WOULD BE ACROSS
SE GA CLOSER TO THE DEEPER MOISTURE BUT ONLY ISOLATED ACTIVITY IS
EXPECTED AT BEST. HIGH TEMPS SHOULD REACH THE LOWER 90S AWAY FROM
THE COAST THE NEXT FEW DAYS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...HIGH PRES EXPECTED TO
REMAIN ENTRENCHED OFF THE MID-ATLC COAST SAT NIGHT THROUGH
WED...BEFORE BEING PINCHED OFF BY AN APPROACHING NRN STREAM FRONT. A
GENERAL SELY LLVL FLOW WILL PREVAIL DURING THE DAYTIME PERIODS WITH
A SLIGHT VEERING TO S OR SSW AT NIGHT. WILL MAINTAIN CLIMATOLOGICAL
DIURNAL POPS...WITH ISO OR SCATTERED INLAND DURING THE DAY AND
VICE-VERSA AT NIGHT. POPS MAY BE SLIGHTLY HIGHER ON THURSDAY...
DEPENDING ON THE SOUTHWARD MOVEMENT OF THE FRONTAL SYSTEM. ODDS ARE
AGAINST IT GETTING MUCH FARTHER SOUTH THAN WRN/CENTRAL SC WITH SUCH
A NEUTRAL UPPER PRESSURE PATTERN.

&&

.MARINE...SFC HIGH PRES OVER THE APLCN MTNS TO MOVE OFF THE COAST
TONIGHT AND REMAIN THERE THROUGH THE WKND. THIS WILL KEEP MORE OF AN
ONSHORE FLOW OVER THE AREA BUT WITH A CONTINUED WEAK PRES
GRAD...EXPECT WINDS TO BE AOB 15 KT. TS HARVEY CONTINUES TO MOVE E
OVER THE OPEN ATLC NEAR BERMUDA WITH DECREASING EFFECTS ON OUR
COASTAL AREA WITH TIME. SEAS MAY INCREASE SLIGHTLY THROUGH THE
WEEKEND DUE TO PERSISTENT ONSHORE FETCH BUT SHOULD REMAIN AOB 4 FT.

&&

.AVIATION...OUTSIDE OF SOME HAZE AT KCHS THIS AFTN AND POSSIBLE
LIGHT FOG EARLY TOMORROW MORNING WITH MVFR VSBYS...VFR CONDITIONS
EXPECTED THROUGH THE NEXT 24 HR. PRECIP CHANCES NOT HIGH ENOUGH AT
EITHER TERMINAL TO WARRANT MENTION IN 18Z TAFS BUT WILL CONTINUE TO
MONITOR.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

RJB/JRL
Hazardous weather outlook, Aug 4, 3:15 AM EDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
315 AM EDT THU AUG 4 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-051200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
315 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
THE SAVANNAH RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 4, 6:01 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
601 PM EDT THU AUG 4 2005

SCZ045-042245-
BERKELEY-
601 PM EDT THU AUG 4 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 645 PM
EDT...

AT 601 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTH OF JUDGE
TOWN...OR ABOUT 8 MILES NORTHWEST OF SAINT STEPHEN...MOVING SOUTHWEST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND RUSSELLVILLE...PINEVILLE...JUDGE TOWN...WILSONS LANDING...
EADYTOWN...PRIOLEAU...MOOREFIELD...CROSS CROSS ROADS AND CROSS
THROUGH 645 PM EDT.

THIS STORM WILL ALSO AFFECT THE SOUTHERN END OF LAKE MARION AND THE
NORTHWESTERN PART OF LAKE MOULTRIE.

FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND PEA
SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, Aug 4, 7:03 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
703 PM EDT THU AUG 4 2005

SCZ043-044-050000-
DORCHESTER-INLAND COLLETON-
703 PM EDT THU AUG 4 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 800 PM EDT...

AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF
SIDNEY...OR ABOUT 10 MILES SOUTHEAST OF SAINT GEORGE...MOVING
SOUTHWEST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND TEXAS...PREGNALL...GROVER...SIDNEY...HIOTTS...
ROUND O...CANADYS...SPRINGTOWN...WILLIAMS AND WALTERBORO THROUGH 800
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.